Dear Dr. Frascino: Thank you for the time and consideration you put into your responses. Your care and humanity have lifted my spirits more than once! My question concerns testosterone replacement. I was diagnosed with low testosterone about six weeks ago (190 ng/Dl). My doctor suggested shots twice a month to replace the hormones. I didn't want to go that route and opted for the gel formulation. (My doctor said several of his patients had been unhappy with the patch.) After one month on 5 grams per day of androgel, my testosterone level had only gone up to 226 ng/Dl. So, we have increased the dosage to 7.5 grams per day. I'm not noticing any more energy, and I'm practically as tired and dizzy as I've been for the last couple of years. I go back in at the end of April for blood work, and I am wondering that if the testosterone level isn't significantly better, should I just go ahead and get the shot? I've heard that the level should optimally be around 500 for a mid-40 year old male like myself (who is battling HIV for over 17 years at this point). I will admit that I'm feeling a little less depressed and on the verge of tears like I was before starting the gel. Would you suggest increasing the dose to 10 mg. per day before going to the shot? Thank you very much for your time and consideration.
- (Another)Rob in Seattle.
Hey (another) Rob in Seattle,
First of all, I should say you have an excellent name. Secondly, thanks for the thanks. Thirdly, it looks like your testosterone level is rising, albeit slowly, on the topical preparation, AndroGel. You can certainly increase the dose further to hopefully get you into that target zone. Levels around 500 for your age would be considered normal, unless your Italian like me, in which case they have to be much higher (kidding). I do prefer the topical preparations (even the patches) to the injections, because it's more "physiologic." By that, I mean it's more of what our bodies are used to. Normally, we get a certain amount of testosterone released into our systems every day. If you take the injection, you'll get a walloping dose that often send your blood testosterone levels (and your libido) skyrocketing.
Now, I don't mind the skyrocketing libido, but is the rest of Seattle ready for you? Actually, these high testosterone levels can be problematic for our prostate glands, and besides, the blood level of testosterone slowly drifts down, often to sub optimal levels before your next shot. So, depending on when you've scheduled that hot date, things could be a "bang or a bust." Rather than have widely fluctuating libidos and energy levels, I prefer the daily dosing of the patch or gel. It's also more convenient.
That said, I'm a bit concerned that your symptoms may not all be related to hypgonadism (low testosterone). You mention depressed mood and fatigue. That can be related. But, you also mention feeling "dizzy." That's generally not a side effect of low testosterone. Have you been checked for anemia? Low red blood cell counts also can cause fatigue, dizziness, exercise intolerance, etc. You may have more than one thing going on here.
Certainly, keep up the testosterone replacement to get your blood levels back into the normal range, but also check with your doctor about the dizziness and to determine if something else might be contributing to your symptoms.
Seventeen years and counting - Congratulations! You're an inspiration to the rest of us! Write back if you still are having trouble, Rob.